Indiana, 2023

Flood in Indiana, August 5, 2023

August 5, 2023 · NWS LOT · 1 event in 1 county or zone

Very heavy rain fell across portions of northwest Indiana on August 5th which resulted in areas of flooding. 07 inches four miles west of Wheatfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very heavy rain fell across portions of northwest Indiana on August 5th which resulted in areas of flooding. The highest storm total rainfall amounts included 4.58 inches near Mount Ayr; 4.51 inches five miles northwest of Earl Park; 4.03 inches two miles southwest of Rensselaer; 3.24 inches near Remington and 3.07 inches four miles west of Wheatfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 5, 3:31 PM EST, 29 minutes earlier.

Area forecast discussion, Aug 5, 3:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
331 PM CDT Sat Aug 5 2023

.SHORT TERM...
Issued at 330 PM CDT Sat Aug 5 2023

Through Monday night...

Primary weather messages:

* Heavy rain and the attendant flash flood risk continues into
  early this evening for my southern counties across east-
  central IL into northwestern IN.

* Threat also exists for a tornado or two through late afternoon
  across far southern sections of the area ( mainly across
  southern Iroquois and Benton counties).

* Threat for more locally heavy rainfall and flooding Sunday night
  and Monday.

A very slow moving MCV currently centered across southern
Livingston county early this afternoon, will continue to foster
convection within a very moist tropical-like environment
(featuring precipitable water values at or a bit above 2" and
deep warm cloud depths in excess of 13,000 feet) through the
remainder of the day as it gradually shifts eastward across my
southern tier counties of east central IL. Very heavy rain rates
of just over 2" inches per hour have been ongoing across portions
of Iroquois county over the past couple hours, leading to some
radar estimates of upwards of 5" across portions of southwestern
Iroquois. The expectation continues to be that this area of very
heavy rainfall will continue to impact primarily eastern Iroquois
and parts of northwestern IN late this afternoon into the early
evening hours. A flash flood watch continues for this area.

In addition to the flash flooding threat, the threat for a tornado
or two also exists near the surface frontal boundary over east
central IL into IN. The main threat for this in our area looks to
be across southern Iroquois into Benton county through late this
afternoon.

Showers are likely to continue tonight across eastern/northeastern
IL and northwestern IN as the MCV slows its eastward progress over
northern IN. This is expected to promote wrap around rain showers
as isentropic upglide continues to ring out moisture along the
northern and northwestern periphery of the MCV disturbance.
Atmospheric moisture content will be plentiful, so some heavier
showers will continue to be possible, but the overall thought is
that the main flash flood threat will begin to wane through this
evening.

On Sunday, we could see some lingering showers early in the day
across eastern IL and northwestern IN. However, aside from this,
it appears much of the daylight hours of Sunday may end up
precipitation free across our area as we await the arrival of the
next impulse Sunday night into Monday. Convection is likely to
blossom to our west later in the day, in closer proximity to a
surface boundary emanating from low pressure over IA. This
activity should then pivot eastward into our area Sunday evening.
The severe threat with this activity has diminished from what it
was looking like a day or two ago, with any potential threat
likely to remain south of I-80. Periods of showers, and a few
storms will likely persist Sunday night and on Monday as the main
upper trough slowly shifts overhead. While severe weather is
unlikely for most of the area, more heavy rain and possible
flooding issues could result for portions of the area as we remain
in very moist airmass (precipitable water values 1.8"+). The rain
threat could persist into early Monday evening for eastern
sections of the area, but we should be drying out Monday night as
the system finally peels off to the east.

KJB

&&

.LONG TERM...
Issued at 330 PM CDT Sat Aug 5 2023

Tuesday through Saturday...

As the system exits to the east, winds over Lake Michigan will
increase and switch to the north traveling down the length of the
lake. With this enhanced fetch and strong winds, the energy will
likely transfer into the water and increase wave heights. Forecast
is trending for Moderate and even High Swim Risk for Monday night
into Tuesday morning.

Weak ridging at 500 mb develops Tuesday behind Monday's storm
system. Temperatures will increase back into the low 80s. Winds will
be light but out of the northwest providing limited assistance from
the lake to cool the shoreline.

An upper level wave that develops over Seattle on Monday will likely
travel east and ride over the weak ridge and approach Illinois on
Wednesday. Ensemble models are not suggesting this upper level trough
develops into one of significant strength, but enough that a cold
front is expected to develop and push through the state on Wednesday
into Thursday. Being five days out, confidence would remain low on
timing, speed of the front, and magnitude of the impacts. However,
the front itself would be the forcing mechanism with strong enough
CAPE and shear as well as southwesterly winds to feed in higher dew
points, it looks like Wednesday will provide the next chance for
thunderstorm for the region. At this time, models are suggesting the
highest values of instability directed more toward Central and
Southern Illinois, but there is still plenty of time to refine the
forecast and get a better gauge on any risk for severe conditions to
develop.

Weak ridging behind the front keeps the forecast for Thursday more
in line with lingering precipitation trending toward improving
conditions. Temperatures on Thursday and Friday are expected to be a
little cooler due to the colder air advection behind the front.
Another upper level trough looks to develop at 500 mb and approach
Friday night into Saturday. It looks to develop as more of a longer
wave trough, stretching up to the Hudson Bay, but the magnitude is
not too strong. For now it looks like another chance of rain next
weekend. Always hard to have confidence 7 days out, but with today,
tomorrow into Monday, Wednesday and a weak signal for Saturday next
week, it looks like the active weather pattern remains in place for
the region.

DK

&&

.AVIATION...
Issued at 1231 PM CDT Sat Aug 5 2023

For the 18Z TAFs...

Aviation Forecast Concerns:

* Continued rain at terminals through Saturday afternoon, heavier
  rain expected to remain south of terminals

* Renewed chances for a return of light rain after midnight

* Easterly winds 10-15 kt today, turning slightly more northeast
  tonight/Sunday morning.

* MVFR cigs overnight

Continued rain through much of Northeastern Illinois. It has
remained fairly light, with the heaviest rain remaining south of the
TAF sites. Most meso models are keeping the heavier rain south, so
it was decided to remove the TEMPO for moderate rain, except at KGYY
where it still looks to be close enough to leave it in. Cannot rule
out short duration pulses of moderate rain that may cause 5SM
reduced vis, but for not long enough time to add in the TAF.

This system is moving very slow to east northeast but there is some
signs of clearing back by the Mississippi River. Currently
projecting the rain start to taper off late Saturday afternoon.
However as this system rotates counter clockwise on its eastward
journey there is a chance for some additional light rain as it wraps
around after midnight. Winds will be mostly out of the east
northeast and breezy through the TAF period, but with the chance for
rain after midnight the winds may pivot briefly closer to north and
the circulation passes by, before returning to the northeast.

With in flux of moisture and the slow moving weather system,
models are showing better agreement at the risk for MVFR level
cigs overnight. With little mixing expected Sunday morning,
current forecast is to keep the cigs around area terminals through
the end of the TAF with clearing not until after 19Z. Chances for
rain near the terminals gradually fizzles away through Sunday
morning as the system slowly moves east.

DK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ023-ILZ032-ILZ033-ILZ039 until 7 PM Saturday.

     Beach Hazards Statement...ILZ006-ILZ103 until 7 PM Sunday.

IN...Flood Watch...INZ010-INZ011-INZ019 until 10 PM Saturday.

LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 7
     PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 5, 11:51 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1151 AM CDT Sat Aug 5 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-061700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1151 AM CDT Sat Aug 5 2023 /1251 PM EDT Sat Aug 5 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Tornado Risk south of Illinois and Kankakee River Valleys.
     Limited Damaging Wind Risk...up to 60 mph south of I-80.
  Elevated Flooding Risk mainly south of I-80.

DISCUSSION...

Periods of rain, and some thunderstorms, will continue across a
vast majority of the area this afternoon, especially along and south
of I-88. Southern parts of the forecast area, generally south of I-80,
are likely to experience periods of locally heavy rainfall with rainfall
rates in excess of 2 inches per hour at times. The heavy rainfall could
lead to instances of flash flooding across a narrow corridor from central
IL eastward into northwestern portions of Indiana through early evening.
In addition, there is some potential for severe weather south of U.S.
Route 24 this afternoon, with a damaging wind and tornado risk. Severe
weather and flooding risks will diminish through the evening, with rain
gradually ending from the west overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk Sunday evening.
  Elevated Flooding Risk.
Monday...
  Limited Thunderstorm Risk.
  High Swim Risk Lake Michigan Shore
Tuesday...
  High Swim Risk Lake Michigan Shore
Wednesday through Friday...
  Limited Thunderstorm Risk.

DISCUSSION...

Additional locally heavy rainfall is possible across the area
late Sunday into Monday. Severe thunderstorms are possible Sunday
evening, mainly along and south of the I-80 corridor.

Breezy northerly winds Monday afternoon into Tuesday may make for
hazardous swimming conditions at Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed across far southern sections of the area
  this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 20 mph.

LMZ740>745-061700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1151 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
Monday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
Wednesday through Friday...
  Limited Thunderstorm Risk.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 5, 3:01 PM EST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
301 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Rain             Paxton                  40.47N 88.09W
08/05/2023  M6.50 inch       Ford               IL   Public

            Photo received on social media of 6.5 inches
            of rain in a gauge near Paxton. Storm total.

&&
Local storm report, Aug 5, 3:02 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
302 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Rain             1 E Loda                40.52N 88.05W
08/05/2023  M6.00 inch       Iroquois           IL   Public

            Report of 6 inches of rain. Storm total.

&&
Local storm report, Aug 5, 3:03 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
303 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Rain             2 WNW Loda              40.53N 88.10W
08/05/2023  M6.50 inch       Iroquois           IL   Public

            Measured at PWS LODA4. 5.1 inches in the
            last 3 hours.

&&
Local storm report, Aug 5, 3:04 PM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
304 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Rain             2 ESE Buckley           40.59N 88.00W
08/05/2023  M5.34 inch       Iroquois           IL   Public

            Measured at PWS BUCKL2. 4.8 inches in the
            last three hours.

&&
Local storm report, Aug 5, 3:05 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
305 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Rain             1 W Woodworth           40.66N 87.87W
08/05/2023  M5.79 inch       Iroquois           IL   Public

            Measured at PWS ONARG4. 5.33 inches in the
            last 3 hours.

&&
Local storm report, Aug 5, 3:06 PM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
306 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Rain             2 E Claytonville        40.57N 87.78W
08/05/2023  M6.34 inch       Iroquois           IL   Public

            Measured at PWS GOODW1. 6.02 inches in the
            last 3 hours.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Benton

When
August 5, 4:00 PM EST to 5:30 PM EST
Where
Benton County, 0.25 mi ENE of Chase to 1.77 mi SE of Chase
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.521, -87.335

Video shared on social media showed a few inches of water over Route 352 just east of Chase and Boswell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117438.